Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 3, 2017, 3:30 PM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 3, 2017, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WGUS54 KHUN 032030 FFWHUN ALC083-089-095-103-032330- /O.NEW.KHUN.FF.W.0005.170703T2030Z-170703T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Huntsville AL Issued by National Weather Service Jackson MS 330 PM CDT MON JUL 3 2017 The National Weather Service in Huntsville has issued a * Flash Flood Warning for... West central Marshall County in northeastern Alabama... Southwestern Madison County in north central Alabama... Southeastern Limestone County in north central Alabama... Morgan County in north central Alabama... * Until 630 PM CDT * At 329 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Southern Huntsville, Decatur, Hartselle, Redstone Arsenal, Priceville, Trinity, Owens Cross Roads, Falkville, Triana, Morgan City, Somerville, Valhermoso Springs, Basham, Laceys Spring, Farley, Florette, Neel and Whitesburg. Additional rainfall amounts of two to three inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3460 8710 3462 8647 3439 8647 3439 8711 $$ EC
1 follow-up statement
931 WGUS74 KHUN 032241 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 541 PM CDT MON JUL 3 2017 ALC083-089-095-103-032251- /O.CAN.KHUN.FF.W.0005.000000T0000Z-170703T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marshall AL-Madison AL-Limestone AL-Morgan AL- 541 PM CDT MON JUL 3 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MARSHALL...SOUTHWESTERN MADISON...SOUTHEASTERN LIMESTONE AND MORGAN COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures that may be in effect. LAT...LON 3460 8710 3462 8647 3439 8647 3439 8711 $$ 70/DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:23 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 3, 10:23 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL Issued by National Weather Service JACKSON MS 1023 AM CDT Mon Jul 3 2017 .NEAR TERM...(Rest of Today) Issued at 1023 AM CDT Mon Jul 3 2017 Fog had burned off across the area, so allowed the advisory to expire. Looks like the current complex to the west will miss most of the area, maybe a few showers will skirt across the far western zones. However diurnal activity and another upper level disturbance will likely bring showers and thunderstorms in the afternoon and evening. Did not make any real changes to the forecast. Pops and temps were good. Update was already out. .SHORT TERM (Independence Day through Wednesday night)... By Tuesday, the slow moving MCV will still be moving across central TN and will result in more storm initiation across the TN Valley on Tuesday morning into the afternoon hours. Similar environmental setup is anticipated with instability parameters showing the potential for mostly ordinary storms, but a few strong storms will be possible closer to the MCV (i.e. far northern Alabama/southern Tennessee). If current model runs verify, the storms should move off to the east and/or diminish after sunset which should be helpful for any outdoor activities. The upper pattern begins to become more amplified on Wednesday as a shortwave trough moves across the Corn Belt Region. Though the NAM is much quicker with this feature and inclined to trend towards the GFS/ECMWF slower trajectory and keep POPs mostly in the chance category. The other reason for keeping the POPs is for any mesoscale lift that may linger from the previous passage of storms on Tuesday, convective initiation over the Cumberland Plateau and diurnal effects. Otherwise, did lower the daytime high temperatures today and Tuesday given expected storm activity and cloud cover. .LONG TERM...(Thursday through Sunday) The medium range models are in general agreement on a deepening eastern CONUS trof / western CONUS ridge late this week and into next weekend. Two shortwaves and cold frontal passages will result during the day 4-7 timeframe. The first of which will be on Thursday, although this front basically washes out with little airmass change expected. We will continue with a chance of showers and thunderstorms Thursday into Thursday night. On Friday, any thunderstorm activity should be generated by daytime heating and should be low coverage. The next shortwave on Saturday into Saturday night does not appear as vigorous aloft, but the cold front and air mass will certainly bring a noticeable airmass shift, especially if the GFS is correct. A few strong thunderstorms will be possible, with a modest peak in 6km bulk shear values in the 25-30kt range possible. The GFS suggests dew points falling into the 50s by Sunday but the ECMWF is not so optimistic. Model blends fall closer to the middle which is reasonable being a week out. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 655 CDT Mon Jul 3 2017 Patchy LIFR conds were observed at 1130Z but IFR cigs prevailed at locations. Conditions wl slowly improve through 15Z with VFR conds expected to prevail today and continue this evening away from isold aftn and early evng TSRAs. IFR cigs wl be psbl again Tue from 09Z- 12Z. /22/ && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...99 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 3, 11:39 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL Issued by National Weather Service JACKSON MS 1139 AM CDT Mon Jul 3 2017 ALZ001>007-TNZ076-096-040745- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Moore-Lincoln- 1139 AM CDT Mon Jul 3 2017 This Hazardous Weather Outlook is for north central Alabama... northwest Alabama and southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will continue to develop through the afternoon and evening. A few severe storms may produce damaging wind gusts up to 60 mph. Frequent lightning and localized heavy rainfall can also be expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... With several disturbance and cold fronts passing through the region this week, thunderstorms are possible each afternoon and evening from Tuesday through Saturday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. ALZ008>010-016-TNZ097-040745- Marshall-Jackson-De Kalb-Cullman-Franklin TN- 1139 AM CDT Mon Jul 3 2017 This Hazardous Weather Outlook is for north central Alabama... northeast Alabama and southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will continue to develop through the afternoon and evening. A few severe storms may produce damaging wind gusts up to 60 mph. Heavy rainfall may lead to ponding of water on roadways and localized flooding in poor drainage areas.. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... With several disturbance and cold fronts passing through the region this week, thunderstorms are possible each afternoon and evening from Tuesday through Saturday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jul 3, 1:49 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
149 PM CDT MON JUL 3 2017
ALZ001-031915-
Lauderdale AL-
149 PM CDT MON JUL 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR NORTHEASTERN LAUDERDALE COUNTY...
At 149 PM CDT, Meteorologists were tracking a strong thunderstorm
over Killen, or 9 miles northeast of Florence, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lexington around 215 PM CDT.
Other locations impacted by this storm include Green Hill, Center
Star, Elgin and Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3500 8733 3480 8735 3480 8743 3481 8745
3481 8749 3482 8751 3483 8752 3482 8758
3481 8760 3481 8765 3500 8765
TIME...MOT...LOC 1849Z 265DEG 16KT 3489 8755
ECSpecial weather statement, Jul 3, 2:01 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Huntsville AL Issued by National Weather Service Jackson MS 201 PM CDT MON JUL 3 2017 ALZ002-003-031930- Franklin AL-Colbert AL- 201 PM CDT MON JUL 3 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT FOR SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES... At 159 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Tishomingo State Park to near Red Bay. Movement was east at 25 mph. Winds of 40 to 50 mph and dime size hail will be possible with these storms. These storms will remain over mainly rural areas of southwestern Colbert and northwestern Franklin Counties, including the following locations: Pleasant Site, Pogo, Mynot, Cedar Creek Reservoir, Srygley Church, Dempsey, Maud, Allsboro, Little Bear Creek Reservoir and Halltown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3470 8812 3472 8787 3439 8789 3441 8816 TIME...MOT...LOC 1859Z 264DEG 18KT 3462 8811 3448 8813 EC
Special weather statement, Jul 3, 2:29 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
229 PM CDT MON JUL 3 2017
ALZ005>007-032015-
Madison AL-Morgan AL-Limestone AL-
229 PM CDT MON JUL 3 2017
...A STRONG STORM WILL AFFECT THE HUNTSVILLE INTERNATIONAL AIRPORT
UNTIL 315 PM CDT...
At 226 PM CDT, Meteorologists were tracking a strong thunderstorm
7 miles south of Madison, moving east at 20 mph.
Winds of 30 to 40 mph and frequent lightning strikes will be
possible at the Huntsville International Airport with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3466 8685 3473 8655 3454 8655 3452 8656
3450 8684
TIME...MOT...LOC 1926Z 264DEG 19KT 3459 8677
ECSpecial weather statement, Jul 3, 2:33 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
233 PM CDT MON JUL 3 2017
ALZ005-006-TNZ076-096-097-032030-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
233 PM CDT MON JUL 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR NORTHWESTERN MADISON...NORTHERN LIMESTONE...MOORE...LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES...
At 231 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Lewisburg to 6 miles west of Athens.
Movement was east at 30 mph.
Winds of 40 to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Petersburg around 240 PM CDT.
Harvest around 310 PM CDT.
Madison around 315 PM CDT.
Northern Huntsville around 325 PM CDT.
Meridianville, Moores Mill and Alabama A And M University around
330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 8627 3536 8624 3534 8627 3534 8619
3474 8657 3477 8720 3500 8705 3499 8684
3526 8683 3525 8675 3531 8668 3533 8661
3537 8658 3536 8649 3532 8642 3535 8641
3536 8633 3541 8627 3541 8626
TIME...MOT...LOC 1931Z 272DEG 24KT 3542 8670 3484 8708
ECSpecial weather statement, Jul 3, 3:07 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
307 PM CDT MON JUL 3 2017
ALZ005>007-032030-
Madison AL-Morgan AL-Limestone AL-
307 PM CDT MON JUL 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR WEST CENTRAL MADISON... SOUTHEASTERN LIMESTONE AND NORTHWESTERN
MORGAN COUNTIES...
At 305 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tanner, or near Athens, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Huntsville International Airport around 325 PM CDT.
Madison around 330 PM CDT.
Other locations impacted by this storm include Mooresville, Capshaw,
Belle Mina, French Mill, Toney and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3494 8674 3463 8661 3457 8709 3462 8711
3469 8711 3470 8713 3471 8713 3477 8715
TIME...MOT...LOC 2005Z 252DEG 26KT 3471 8700
NFSpecial weather statement, Jul 3, 3:28 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Jackson MS
328 PM CDT MON JUL 3 2017
ALZ006-008-009-TNZ076-096-097-032115-
Marshall AL-Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
328 PM CDT MON JUL 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR WESTERN JACKSON...NORTHEASTERN MARSHALL...CENTRAL
MADISON...MOORE...SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES...
At 327 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Lynchburg to Huntsville.
Movement was southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Huntsville, Scottsboro, Winchester, Moores Mill, Meridianville,
Lynchburg, Redstone Arsenal, Hazel Green, Decherd, Estill Springs,
Cowan, Owens Cross Roads, Monteagle, Grant, Huntland, Skyline,
Gurley, Woodville, Tims Ford Lake and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3537 8627 3535 8624 3533 8626 3535 8623
3533 8620 3536 8617 3535 8616 3536 8616
3534 8603 3531 8600 3532 8598 3529 8592
3522 8587 3446 8616 3460 8666 3532 8644
3533 8641 3535 8641 3535 8637 3537 8633
TIME...MOT...LOC 2027Z 316DEG 27KT 3519 8639 3475 8655
NFThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:34 AM CDT | Dense Fog Advisory | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 6 hr |
| Jul 3, 1:03 PM CDT | Special Weather Statement | HUN | Lauderdale | 27 min |
| Jul 3, 1:09 PM CDT | Special Weather Statement | HUN | Franklin | 36 min |
| Jul 3, 1:49 PM CDT | Special Weather Statement | HUN | Lauderdale | 26 min |
| Jul 3, 2:01 PM CDT | Special Weather Statement | HUN | Franklin | 29 min |
| Jul 3, 2:29 PM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Jul 3, 2:33 PM CDT | Special Weather Statement | HUN | Limestone | 57 min |
| Jul 3, 3:07 PM CDT | Special Weather Statement | HUN | Limestone | 23 min |
| Jul 3, 3:28 PM CDT | Special Weather Statement | HUN | Madison | 47 min |
| Jul 3, 4:03 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 16 min |
| Jul 3, 4:09 PM CDT | Special Weather Statement | HUN | Cullman | 21 min |
| Jul 3, 4:34 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 41 min |
| Jul 3, 4:50 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 25 min |
| Jul 3, 4:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Jul 3, 5:30 PM CDT | Special Weather Statement | HUN | Lauderdale | 30 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | HUN | Limestone | 29 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.